A Young Woman’s Personal Experience With Emergency PillS (Postinor 2).
You Just Might Be Like Me, Know Better.
Postinor-2, the life-saving emergency pill that most sexually active girls see as their knight in shining armor. Especially after we have been hit by a stray bullet on the battlefield by an accidental discharge (wink). Before you go all religious or judgmental on me. I’m pretty certain that every sexually active girl, at some point in her life has had a reason to take the morning after pill in whatever brand name it comes in to prevent pregnancy. It is true that a bunch of young women take contraceptive pills more than others.
I, unfortunately, fall under the latter category of people who used emergency pills the wrong way. Let’s say I abused emergency pills a lot in my late teen years. It could have been due to my raging Libido as a teen, lack of proper sex education (courtesy of the sex-talk most typical African parents dread) or outright carelessness on my part. However, that is a story for another day, it is not your place to judge me.
If We Do Not Teach Young Women About Sex Education, They Might Learn The Hard Way.
In the first year after I began taking Postinor 2, my menstrual circle slowly but consistently took a complete 360 turn, It became consistently inconsistent. I noticed that my period would occur 2 to 3 times a month or delay for several months. After a while, some big blood clots began to appear but being a naïve teen I was at the time. It was foreign to me and since I was too timid to talk to an adult about something as common as my period concerns.
Again, it was nonchalantly brushed off by me as something that would correct itself eventually. Although, I knew deep down that something just wasn’t right with my body. In my opinion at the time, if I was not pregnant, there was nothing to worry about. So I kept on taking the morning after pills with careless abandon. Sometimes twice a week, other times three or four times in two weeks.
Later when I gained admission into the university, my past recklessness with the morning after pill came to bite me in the ass. That was sometime in 2013; my inconsistent period came as usual for the month, mind you, I had long given up on trying to track its expected date. So, as usual, it came unexpectedly. I wasn’t so bothered when it lasted for over a week because it had happened several times before.
This time, however, it dragged on for a month, and then two months, then three until it exceeded a year. The bleeding wasn’t like normal period bleeding, but it was enough to not be classified as spotting (since spotting once in a while is quite normal). Hence, a good/thick panty liner change twice a day was enough for me. I did my best to hide it from my nosy friends and family to avoid being judged.
The Truth No one Tells You About Morning-After pills like Postinor 2.
However, in 2016, while doing my regular chores at home on a beautiful Saturday morning, I collapsed and was rushed to a health center. There, it was discovered that I was severely anemic.
This didn’t come as a surprise to me because of the bleeding that had dragged on for about 3 years. The doctor in charge, who happened to be a family friend (let’s call him Mr. A), requested to talk to me in private, after placing me on an iron supplement which was to last for a month. My mom reluctantly obliged for Mr. A and I to have the room.
When we were alone, Mr. A asked me point blank.
“Have you ever done a D and C before? Please be honest with me.
I was shocked, where did this coming from? Could Mr. A have figured out the bleeding problem? This was the first time I was having such a conversation with an older person. I was somewhat embarrassed because it happened to be someone of the opposite sex.
At this point, I bowed my head and fixated my eyes on something visible to only me. Eventually, I replied in a low tone,
Are you sure? Because the test result showed that your iron level was dangerously low. And in my 30 years experience as a medical doctor, it could either be as a result of these three things
- A badly done D and C.
- Hormonal imbalance
- Frequent use of some emergency contraceptives.
That was when I knew that I had to open up to Mr. A about everything relating to my sex life. From my very first pregnancy scare experience to my first use of Postinor 2 and eventually down to the prolonged bleeding. He listened silently until he was certain that I was done talking. After a minute of scribbling on his notepad, he referred me to a gynecologist who then recommended that I ran some tests and scans.
The results and scans came in; I was diagnosed with hormonal imbalance, leiomyoma (fibroid) and multiple ovarian cysts. I freaked out, I was too damn young to have a fibroid, I thought to myself. I was just 21 when the diagnosis came out. Even the gynecologist in disbelief requested that I ran the same scan in three different places just to be absolutely certain.
When the results came back unchanged, the gynecologist had to put me out of my misery and self-loathing by trying as much as possible to explain in layman’s terms what the result meant. Although my condition could possibly affect my fertility in the future, there was no cause for alarm yet.
Every Sexually Active Woman Must Educate Herself About Birth Control And Contraceptives
In his words, emergency contraceptive particularly Postinor 2 if used too frequently than required messes up a woman’s hormonal levels. Which in turn leads to inconsistent menstrual circle. It could also cause a rise in estrogen which is the hormone responsible for the growth of fibrous tissues to occur. Imminently, this may or may not have been responsible for my fibroid growth”.
Mr. A after giving me a more detailed talk about contraceptives, prescribe combination 2 daily oral contraceptive for me. Usually, I start taking it on the first day of my period and a card lasts me through the month to finish a day before my next period starts. So that I start taking a new packet on the first day of my next period.
This particular contraceptive helped with the natural rupture and evacuation of the ovarian cysts (I was booked for surgery already if it didn’t work out). It also helped regulate my period back to normal. I was placed on this pill for a compulsory period of 6 months, after which the doctor gave me the option to continue using it as a regular contraceptive if I wished since it is harmless.
Nonetheless, I won’t advise any lady to go ahead and start using any contraceptives or emergency pill without first consulting a gynecologist. Typically, the doctor would test your hormone levels to know what contraceptives would best suit you.
Overall, I am sharing my personal story and experience with the morning after pill, in order to contribute to the sexual awareness of most young women who do not know better. If you are a sexually active young woman I advise that you avoid constant use of Postinor 2. Unless in cases of emergency. Postinor should not be supplemented for the regular contraceptive. I learned this the hard way, and I’m still living with the consequences.
The owner of this story has asked for her identity to remain anonymous. That's the reason why I haven't shared her name or social media handles. Feel free to ask whatever questions you have in the comment section or by filling out the contact form in my about page. She has promised to answer your questions anonymously.